Antidepressant Drug may Worsen Tinnitus

Tinnitus the continual experience of ringing or buzzing within the ears creates constant irritation for many and severe anxiety for other people. Research by scientists at OHSU shows why a typical antidepressant medication may worsen the problem.

The research, to become printed August. 22 within the journal Cell Reports, focused the loop of serotonin, an essential neuromodulator within the brain. Researchers examined brain tissue in rodents, particularly the dorsal cochlear nucleus where physical integration and tinnitus occurs.

‘A common type of antidepressants referred to as selective serotonin reuptake inhibitors can alleviate signs and symptoms of moderate to severe anxiety and depression by growing the amount of serotonin within the brain.’

Researchers learned that neurons referred to as fusiform cells in this particular area of the brain become hyperactive and sensitive to stimuli when uncovered to serotonin.
“We had the activity of individuals neurons went over the top,Inch stated senior author Laurence Trussell, Ph.D., a professor of otolaryngology within the OHSU Med school and researcher within the OHSU Vollum Institute.

When the findings bear as much as additional research, the research might have implications for any common type of antidepressants referred to as selective serotonin reuptake inhibitors (SSRI). SSRIs can alleviate signs and symptoms of moderate to severe anxiety and depression by growing the amount of serotonin within the brain. Serotonin is really a chemical compound that functions like a natural chemical regarded as accountable for maintaining mood balance.

However, the study shows that SSRIs prescribed to deal with anxiety or depression may sometimes worsen patients’ tinnitus. Tinnitus is understood to be the chronic thought of seem when there’s no internal or exterior acoustic source.

“If you are a health care provider treating someone for depression who also offers hearing problems or tinnitus, you might want to be cautious about prescribing a medication that compounds their feelings of tension,Inch stated Trussell, who also is affected with tinnitus and, additionally to his other roles, comes with an appointment within the Or Hearing Research Center at OHSU. “The SSRI might be improving the factor you are attempting to fix.”

Lead author Zheng-Quan Tang, Ph.D., a senior postdoctoral fellow in Trussell’s lab, noted that overview of existing scientific literature established that many patients reported a rise in tinnitus right after they started taking SSRIs. “Estimates vary, but a minimum of 10 % from the U.S. human population is impacted by tinnitus,” Tang stated.

Source: Eurekalert

Leave a Reply

Your email address will not be published. Required fields are marked *